A 20-year-old Santa Barbara City College student died from an accidental overdose in the early morning hours of October 8, Lieutenant Erik Raney from the Santa Barbara County Sheriff’s Office said. The young man overdosed at a friend’s house in Isla Vista from a variety of unprescribed prescription medications including oxycodone, Xanax, and Adderall, in addition to cocaine and CO2 inhalation, his friends told responding officers.
Opioid overdoses have been on the rise in recent years. In fact, Santa Barbara County has had a higher rate of non-fatal emergency-room visits associated with opioids than the state average every year since 2010. There were 648 non-fatal drug-related ER visits in the county last year.
“We started off the first week of the school year with three overdoses, all of whom were revived with Narcan,” Raney said about the rise in overdose calls in Santa Barbara County. “The party scene is still very much alive in Isla Vista.”
Unfortunately, the most recent victim’s friends believed he was sleeping when he had overdosed, so they delayed calling emergency services; Narcan was ineffective by the time first responders arrived on scene. Raney said that although the Sheriff’s Office does not condone illegal drug use under any circumstances, he would advise anyone who is around opioid users to be aware of the signs of an overdose, so they can call for help sooner. Slowed respiration and “pinpoint pupils” are among the telltale signs, but also unresponsiveness.
“Unresponsiveness seems obvious,” Raney said. “But in the case of the past weekend, sometimes it’s difficult to tell the difference between someone being unresponsive and someone passing out or sleeping. If you can’t wake them up by shaking them or yelling, they are unresponsive.”
Raney also cited the good Samaritan laws, which protects the person calling and the person overdosing from criminal charges. “Always call,” Raney said. “You won’t get in trouble and you could save a life.”